Antibiotics are indispensable in fighting infections, but not everyone can take them without side effects. The Bastyr University's Center for Natural Health estimates that as many as 39 percent of patients who take antibiotics develop diarrhea as a result. The cause may be a bacterial imbalance in the colon or irritation to the intestinal tract from the medication. When you need to take antibiotics but you're tired of running to the bathroom, some home remedies might reduce the problem and prevent dehydration.
Eat an 8-oz. carton of yogurt twice a day. Bastyr University experts suggest that yogurt may restore the natural flora in the intestines to soothe antibiotic-associated diarrhea. Eating yogurt may be the best way to ease constant diarrhea from taking this medication.
It might seem as though you should quit drinking so much if it's just coming out the other end, but the staff at the Mayo Clinic disagrees. They recommend that you cut out the fluids that might aggravate antibiotic-associated diarrhea, including carbonated drinks, alcohol, apple juice, tea and coffee, but drink plenty of fresh water.
While commercial drinks are available to replace lost electrolytes, the Gale Encyclopedia of Alternative Medicine lists a substitute you can make at home if you're suffering from antibiotic-associated diarrhea. Into a quart of water, stir 1 cup of orange juice, 1 tsp. of baking powder and ¾ tsp. of salt. Store in the refrigerator and drink frequently throughout the day.
Go easy on the food. Four or five small meals per day, instead of three large meals, will reduce undue strain on your digestive system when it's already struggling. Eating until you're full may further aggravate the diarrhea.
Focus on foods that are easy to digest when antibiotic-associated diarrhea strikes, such as bananas, toast, applesauce, cooked rice without seasonings and clear broths. Avoid dairy products other than yogurt, and pass on foods that are high in fat, such as fried foods and pastries. Leave spicy foods off the menu as well, until you're off the antibiotics and the diarrhea subsides.
- Mayo Clinic: Antibiotic-Associated Diarrhea
- "Gale Encyclopedia of Alternative Medicine, Volume 2"; Jacqueline L. Longe; 2005
- Bastyr University: Yogurt Prevents Antibiotic-Associated Diarrhea